Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 236, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2016, 2:18 AM CDT for Lyon County, Morris County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2016, 2:18 AM CDT (07:18 UTC)
- Expired
- Sep 13, 2016, 2:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
000
WUUS53 KTOP 130718
SVRTOP
KSC111-127-130745-
/O.NEW.KTOP.SV.W.0236.160913T0718Z-160913T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
218 AM CDT TUE SEP 13 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 245 AM CDT
* AT 218 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
DUNLAP...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...AMERICUS...BUSHONG AND DUNLAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3851 9635 3852 9635 3852 9649 3865 9650
3873 9619 3849 9621
TIME...MOT...LOC 0718Z 263DEG 16KT 3858 9644
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
488
WWUS53 KTOP 130728
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
228 AM CDT TUE SEP 13 2016
KSC111-127-130745-
/O.CON.KTOP.SV.W.0236.000000T0000Z-160913T0745Z/
MORRIS-LYON-
228 AM CDT TUE SEP 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN MORRIS AND NORTHWESTERN LYON COUNTIES...
AT 227 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DUNLAP...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
AMERICUS...BUSHONG AND DUNLAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3851 9635 3852 9635 3853 9645 3864 9645
3870 9619 3849 9621
TIME...MOT...LOC 0727Z 263DEG 15KT 3858 9641
HAIL...1.00IN
WIND...60MPH
$$589
WWUS53 KTOP 130736
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
236 AM CDT TUE SEP 13 2016
KSC111-127-130745-
/O.EXP.KTOP.SV.W.0236.000000T0000Z-160913T0745Z/
MORRIS-LYON-
236 AM CDT TUE SEP 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES WILL EXPIRE AT 245 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3851 9635 3852 9635 3853 9645 3864 9645
3870 9619 3849 9621
TIME...MOT...LOC 0730Z 263DEG 16KT 3858 9641
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 11:49 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 12, 11:49 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1149 PM CDT MON SEP 12 2016 .SHORT TERM...(This Evening through Tuesday) Issued at 321 PM CDT MON SEP 12 2016 An upper trough across the western US was amplifying this afternoon as it slowly digs southward into the desert southwest. A lead upper level trough embedded within the northern branch of the upper jet was moving east across the northern highs plains. A surface cold front extended from northwest IA, southwest across eastern NE into western KS. This afternoon, showers and thunderstorms will develop along the surface front across west central KS and south central NE. These storms will move into north central KS between 5 PM and 7 PM. Late this afternoon MLCAPE values will be near 2000 J/KG along with 0-6 KM effective shear near 30 KTS, thus a few storms could be strong or severe. The primary hazard will be isolated damaging wind gusts and larger than quarter size hail. The MLCAPE will decrease under 1000 J/KG by 03Z thus the threat for any strong storms will diminish through he mid evening hours. The best rain chances Tonight will be across the western and northern counties of the CWA, north of the slow moving front. Any minor H5 troughs that eject northeast around the upper low across the southwest US will lift northeast across western KS into NE, thus there may not be enough ascent for widespread showers and thunderstorms across the CWA. Tuesday, the front will slowly drift southeast across northeast and north central KS during the morning hours. Most numerical models forecast the front to be located along I-35 during the late afternoon hours. A stronger EML will overspread the warm sector across the southeast counties during the afternoon hours, which will increase the CAP. The front may provide enough surface convergence for late afternoon thunderstorms to develop along the front, most likely southeast of a LWC to TOP to EMP line. Ahead of the front the atmosphere will destabilize with MLCAPEs increasing to 2,000 to 3,000 J/KG and 0-6 KM effective shear of 30 KTS across the southeast counties of the CWA. Therefore, if storms do develop along the front in the late afternoon hours they could be strong to severe with isolated damaging wind gusts and perhaps large hail with any organized updraft with mid-level rotation. There may be enough ascent from isentropic lift north of the boundary combine with any weak H5 troughs that lift northeast across the plains for scattered showers and thunderstorms to develop north of the boundary across the reminder of the CWA during the morning and afternoon hours. Highs will range from the mid 80s across the southeast counties, which will be in the warm sector to mid 60s across north central KS well northwest of the front. .LONG TERM...(Tuesday Night through Monday) Issued at 321 PM CDT MON SEP 12 2016 A mid-level trough will be advancing eastward toward the Great Lakes region Tuesday night, which will help to push the surface cold front just east of the CWA during the early evening hours. There will be enough moisture and lift behind the front to support scattered showers and thunderstorms across the area Tuesday night, with some additional forcing from a weak embedded shortwave that will be tracking over the area. Surface high pressure will sink into the central U.S. behind the exiting front on Wednesday, which should help to keep conditions predominantly dry but with the potential for some isolated precipitation. By Wednesday, a broad mid-level trough will be stretched across the western U.S., and models show this trough shifting eastward toward the central U.S. Thursday through Friday. This advancing trough will help to push the surface high pressure east of the area and shift surface low pressure into the High Plains region by Thursday. This pattern will result in southerly winds advecting an abundance of moisture into the region. The quickly advancing trough will push this low pressure and associated cold front through the CWA Friday and Friday night. As a result, have increasing PoPs by late Wednesday night with likely PoPs Thursday/Thursday night and into Friday. Conditions will dry out from northwest to southeast with the frontal passage and expect dry conditions through the weekend as surface high pressure overspreads the area. Despite the two frontal passages this week, do not expect much change in temperatures with highs in the 70s to near 80 degrees. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1146 PM CDT Mon Sep 12 2016 Timing of convection will be primary issue for TAF cycle, with some potential MVFR cigs toward Tuesday. At this time have held off on VCTS until later in the morning as well, with no certain time for a storm to hit the terminals and a lingering boundary through the day will keep VC at this time and update as necessary. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Hennecke AVIATION...67
Hazardous weather outlook, Sep 12, 8:47 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 847 PM CDT MON SEP 12 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-140200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 847 PM CDT MON SEP 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A RISK FOR STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THIS EVENING...MAINLY FOR AREAS ALONG AND NORTH OF A LINE FROM ABILENE TO SENECA. THE MAIN CONCERN WITH THESE STORMS WILL BE WIND GUSTS AROUND 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Sep 12, 11:21 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT MON SEP 12 2016
KSZ035-130445-
DICKINSON-
1121 PM CDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
1145 PM CDT...
AT 1120 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF ABILENE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHAPMAN...ENTERPRISE AND WOODBINE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 286 AND 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3885 9731 3902 9697 3898 9696 3896 9696
3881 9693 3876 9693 3875 9725
TIME...MOT...LOC 0420Z 250DEG 23KT 3882 9719Special weather statement, Sep 12, 11:43 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1143 PM CDT MON SEP 12 2016 KSZ035>037-130515- DICKINSON-MORRIS-GEARY- 1143 PM CDT MON SEP 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS... SOUTHWESTERN GEARY AND SOUTHEASTERN DICKINSON COUNTIES UNTIL 1215 AM CDT... AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF WOODBINE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERINGTON...ENTERPRISE...HOPE...WOODBINE AND LATIMER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3868 9718 3888 9720 3897 9682 3869 9680 TIME...MOT...LOC 0443Z 257DEG 20KT 3882 9705
Special weather statement, Sep 13, 12:20 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1220 AM CDT TUE SEP 13 2016 KSZ035>037-130545- DICKINSON-MORRIS-GEARY- 1220 AM CDT TUE SEP 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS... SOUTHWESTERN GEARY AND SOUTHEASTERN DICKINSON COUNTIES UNTIL 1245 AM CDT... AT 1220 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF WOODBINE...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERINGTON...WHITE CITY...HOPE...WOODBINE...PARKERVILLE AND LATIMER. LAT...LON 3865 9708 3881 9716 3899 9676 3870 9662 TIME...MOT...LOC 0520Z 248DEG 16KT 3876 9704
Special weather statement, Sep 13, 12:43 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 AM CDT TUE SEP 13 2016
KSZ037-130615-
MORRIS-
1243 AM CDT TUE SEP 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY UNTIL 115
AM CDT...
AT 1242 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WHITE CITY...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WHITE CITY...DWIGHT...WILSEY...PARKERVILLE...
LATIMER AND COUNCIL GROVE LAKE.
LAT...LON 3883 9688 3887 9663 3887 9650 3883 9650
3883 9646 3882 9639 3874 9639 3874 9638
3864 9636 3862 9685
TIME...MOT...LOC 0542Z 264DEG 25KT 3876 9674Special weather statement, Sep 13, 1:19 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 119 AM CDT TUE SEP 13 2016 KSZ037-130645- MORRIS- 119 AM CDT TUE SEP 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY UNTIL 145 AM CDT... AT 118 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF WILSEY...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COUNCIL GROVE...WILSEY...PARKERVILLE AND COUNCIL GROVE LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. && LAT...LON 3857 9682 3875 9684 3881 9643 3857 9642 TIME...MOT...LOC 0618Z 266DEG 18KT 3867 9674
Special weather statement, Sep 13, 1:59 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
159 AM CDT TUE SEP 13 2016
KSZ037-130730-
MORRIS-
159 AM CDT TUE SEP 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS COUNTY UNTIL
230 AM CDT...
AT 158 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF COUNCIL GROVE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...DUNLAP AND COUNCIL GROVE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING.
&&
LAT...LON 3865 9667 3874 9639 3874 9635 3855 9635
3853 9657
TIME...MOT...LOC 0658Z 257DEG 21KT 3859 9652The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 11:21 PM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Sep 12, 11:43 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Sep 13, 12:20 AM CDT | Special Weather Statement | TOP | Geary | 25 min |
| Sep 13, 12:43 AM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Sep 13, 1:19 AM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Sep 13, 1:31 AM CDT | Areal Flood Advisory | TOP | Morris | 3 hr |
| Sep 13, 1:59 AM CDT | Special Weather Statement | TOP | Morris | 31 min |
| Sep 13, 2:48 AM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Sep 13, 3:30 AM CDT | Areal Flood Advisory | TOP | Morris | 60 min |
| Sep 13, 4:23 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Sep 13, 9:05 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
| Sep 13, 10:02 AM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Sep 13, 11:38 AM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
| Sep 13, 5:09 PM CDT | Flash Flood Warning | TOP | Brown | 6 hr |
| Sep 13, 5:54 PM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Sep 13, 6:50 PM CDT | Special Weather Statement | TOP | Douglas | 40 min |
| Sep 13, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.